Skip to main content

Paracetamol Overdose

Read Disclaimer

As an FY1, you will encounter these either during clerking shifts or you may look after them on the ward. As it is quite common, the information below is to help give you an overview.

For management, use Toxbase, the login should be on your trust intranet or from A&E. The app allows you to sign up with an NHS email.
Alternatively (but slightly outdated), the Royal College of Emergency Physicians also have great guidance & a proforma.

Paracetamol/Acetaminophen
  • Excellent analgesia and antipyretic.
  • Recommended paracetamol dose in adults = 4g or 75mg/kg in 24h.
    • Overdose = ingestion >75mg/kg.
    • >150mg/kg = Lethal.
  • Special circumstances: 
    • Pregnancy – Toxic dose calculated using patient’s pre-pregnancy weight.
    • Weight >110kg – Toxic dose calculated with max weight of 110kg.
  • Signs and symptoms of overdose:
    • Early (First 24h): None/nausea/vomiting/vague abdominal pain.
    • Late (2-3 days): Evidence of hepatic failure i.e RUQ pain, jaundice, encephalopathy.
Brief pathophysiology.
  • Paracetamol metabolism: 20% in the small intestines, 80% by liver.
  • Toxic metabolite, NAPQI is formed in paracetamol overdose.
  • NAPQI is inactivated by glutathione.
  • ↓ glutathione storage with ↑ NAPQI during paracetamol overdose.
  • Build-up of NAPQI causes toxicity in centrilobular hepatocytes.
Important questions to ask:
  • Time since overdose.
  • Amount ingested.
  • Single dose or staggered?
  • Intentional or accidentally?
  • Any other medications/substance taken?
  • Any alcohol ingestion?
  • Assess suicidal risk. Involve mental health team.
N-acetylcysteine (NAC):
  • NAC is a precursor for glutathione.
  • Protects against paracetamol-induced hepatoxicity by restoring glutathione levels.
  • Treatment must be started within 8h of ingestion to achieve maximum protection.
  • If the patient has a reaction, discuss with seniors. Usually only stopped in anaphylaxis. Otherwise, symptomatic management of rash with anti-histamines and monitor
  • Full treatment course varies by hospital. Typically, 3 consecutive IV infusions (or more if liver derangement) lasting around 20 hours
  • NAC causes drop in vitamin K dependent factors, effects lasts throughout infusion. Therefore, INR of 1.2-1.3 is common after treatment. 
Management: (Treatment goal is to prevent/minimise liver injury)

Single dose or ingestion <1 h.

Management is guided by plasma paracetamol concentration at ideally 4 hours

<1h 
  • Consider activated charcoal (usually 50g orally or 1g/kg for children) in patients with significant overdose. The cut off depends on local guidelines
<4h
  • At 4 hours, take bloods including paracetamol level, UEs, creatinine, bicarbonate, LFTs, INR, FBC. Assess risk of liver damage from plasma paracetamol concentration/time from nomogram. If it is above or on the nomogram it is treated with NAC. 
4-8h
  • Bloods as above, but if levels are not back within 8h since overdose, start NAC
>8h
  • Bloods as above. NAC is started if evidence of toxic dose within 24 hours. If >24h then depending on presence of liver derangement (jaundice, RUQ tenderness, deranged INR/LFTs) or if detectable paracetamol level
Staggered overdose (ingestion over >1h).
  • Usually NAC is started immediately if >75mg/kg ingested
  • Bloods: paracetamol level, UEs, creatinine, bicarbonate, LFTs, INR, FBC on arrival.
  • It might be stopped if the bloods are unremarkable. 
Escalate:
  • All patients should be reviewed by the psychiatry team prior to discharge
  • Inform seniors if
    • there is risk of self discharge
    • the patient is symptomatic (although obvious, avoid giving paracetamol for pain!)
    • derangement of bloods
Criteria for referral to a specialist unit:
  • Encephalopathy/Raised ICP.
  • INR >2.0 at or before 48 hours or >3.5 at or before 72 hours.
  • Renal impairment (Creatinine >200 ╬╝mol/L). 
  • Blood pH <7.3 or bicarbonate <18 mmol/L.
  • Systolic BP <80 mmHg despite adequate fluid resuscitation.
  • Hypoglycaemia.
  • Further reading:
  • -King’s College Hospital criteria for liver transplantation in paracetamol-induced acute liver failure.
Useful resources:
Written by Dr. Amelia Lim (FY2)
With thanks to Dr. Zi Yi Tew (CT1)

Comments